AUDIENCE: Pharmacy, Anesthesia, Surgery
ISSUE: Hospira, Inc. on July 12, 2013, initiated a voluntary nationwide recall to the user level for one lot of 0.25% Bupivacaine HCl Injection, USP (2.5 mg/mL), 30 mL Single-dose Vial (NDC 0409-1159-02). An expanded recall was issued on August 29, 2013 for one lot of 0.75% Bupivacaine HCl Injection, USP (7.5 mg/mL), 30 mL Single-dose Vial (NDC 0409-1165-02). Both recalls are due to confirmed customer reports of particulate floating and/or embedded in the glass vial. The particulate was identified as stainless steel ranging in size from 542 microns to 1700 microns in lot 18-136-DK (0.25% bupivacaine) and as iron oxide with an average size of 2000 microns in lot 23-338-DK (0.75% bupivacaine).
The administration of an injectable with the presence of foreign particulates may potentially cause thrombophlebitis, bacteremia, sepsis, and/or endocarditis and death may result. Signs and symptoms could include redness, pain, swelling at the site, fever, shortness of breath, tachycardia, nausea and vomiting. Depending on the particle size, if undetected, it could block administration of the diluted drug to the patient, causing a delay in therapy.
BACKGROUND: Bupivacaine is indicated for the production of local or regional anesthesia or analgesia for surgery, dental and oral surgery procedures, diagnostic and therapeutic procedures, and for obstetrical procedures.
Both products are packaged 25 units per carton/50 units per case in glass teartop vials. Lot 18-136-DK was distributed August 2012 through September 2012. Lot 23-338-DK was distributed January 2013 through May 2013. Both lots were distributed nationwide to wholesalers/distributors, hospitals and pharmacies.
RECOMMENDATION: Anyone with an existing inventory should immediately quarantine any affected product and return the product to Stericycle. For contact information regarding the return of products or clinical inquiries please see the Firm Press Release.
Healthcare professionals are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
[09/13/2013 - Firm Press Release - Hospira Inc.]